Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 8, NWS Des Moines, IA

August 2, 201617 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Aug 2, 2016, 3:44 AM CDT for 17 counties in Iowa. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2016, 3:44 AM CDT (08:44 UTC)
Expired
Aug 2, 2016, 12:00 PM CDT
In force
8 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Guthrie County, IA, Lucas County, IA, Madison County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS63 KDMX 020844
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT TUE AUG 2 2016

...HEAVY RAINS POSSIBLE OVER SOUTHERN IOWA AGAIN THIS MORNING...

IAZ057-058-070>073-081>085-092>097-021500-
/O.NEW.KDMX.FF.A.0008.160802T0844Z-160802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
344 AM CDT TUE AUG 2 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CDT TODAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA... 
  SOUTHEAST IOWA...SOUTHWEST IOWA AND WEST CENTRAL IOWA... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA... 
  APPANOOSE...CLARKE...DECATUR...LUCAS...MADISON...MONROE... 
  RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHEAST IOWA... 
  DAVIS. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. IN 
  WEST CENTRAL IOWA...AUDUBON AND GUTHRIE. 

* UNTIL NOON CDT TODAY

* THUNDERSTORMS ACROSS NEBRASKA ARE EXPECTED TO ADVANCE ACROSS
  SOUTHERN IOWA THIS MORNING...AND POSSIBLY MERGE WITH STORMS
  ALREADY DEVELOPING ACROSS SOUTHEAST IOWA. THIS MAY RESULT IN A
  PROLONGED PERIOD OF MODERATE TO HEAVY RAINS OVER SOUTHERN
  IOWA...INCLUDING LOCATIONS SOUTHWEST WHICH SAW FOUR TO SEVEN
  INCHES OF RAIN AND WOULD BE VERY SUSCEPTIBLE TO FLOODING FROM ADDITIONAL
  HEAVY RAINS.

* RAINFALL AMOUNTS MAY EXCEED AN INCH PER HOUR WITH SEVERAL INCHES
  POSSIBLE BY LATER THIS MORNING. FLASH FLOODING COULD DEVELOP
  QUICKLY...ESPECIALLY ACROSS GUTHRIE...ADAIR...UNION AND RINGGOLD
  COUNTIES WHICH WERE HARDEST HIT LAST NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SMALL
2 follow-up statements
644 
WGUS63 KDMX 021434
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
934 AM CDT TUE AUG 2 2016

...HEAVY RAIN TO CONTINUE OVER SOUTHEASTERN IOWA THROUGH LATE THIS
MORNING...

IAZ057-058-070>073-081>084-092>095-021545-
/O.CAN.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-
LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...CORNING...CRESTON...OSCEOLA...CHARITON...BEDFORD...
LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...
SEYMOUR...ALLERTON...HUMESTON
934 AM CDT TUE AUG 2 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA...
SOUTHWEST IOWA AND WEST CENTRAL IOWA HAS BEEN CANCELLED. THE HEAVY
RAIN THREAT HAS ENDED WITH A FEW LINGERING LIGHT SHOWERS OR STORMS
POSSIBLE THIS MORNING. 

$$

IAZ085-096-097-021700-
/O.CON.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALBIA...CENTERVILLE...BLOOMFIELD
934 AM CDT TUE AUG 2 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CDT TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL AND SOUTHEAST IOWA...INCLUDING THE
  FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE AND MONROE.
  IN SOUTHEAST IOWA...DAVIS.

* UNTIL NOON CDT TODAY

* THUNDERSTORMS WILL CONTINUE TO LINGER ACROSS THE AREA THROUGH
  LATE MORNING. THE STORMS ARE EXPECTED TO CONTINUE TO LIGHTEN IN
  INTENSITY...HOWEVER THE LONG DURATION OF STEADY RAINFALL MAY
  STILL LEAD TO A THREAT OF HEAVY RAINFALL AND FLASH FLOODING.

* RAINFALL AMOUNTS MAY EXCEED A HALF INCH TO ONE INCH PER HOUR
  WITH STORM TOTAL AMOUNTS OF SEVERAL INCHES POSSIBLE THROUGH BY
  LATER THIS MORNING. FLASH FLOODING COULD DEVELOP QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MJB
456 
WGUS63 KDMX 021646
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
1146 AM CDT TUE AUG 2 2016


IAZ085-096-097-021800-
/O.EXP.KDMX.FF.A.0008.000000T0000Z-160802T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...ALBIA...CENTERVILLE...BLOOMFIELD
1146 AM CDT TUE AUG 2 2016

...FLASH FLOOD WATCH WILL EXPIRE AT NOON CDT TODAY...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND
SOUTHEAST IOWA WILL EXPIRE AT NOON CDT TODAY. THE THREAT OF HEAVY
RAINFALL HAS ENDED...THEREFORE THE FLASH FLOOD WATCH WILL BE
ALLOWED TO EXPIRE. 

$$

MJB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 11:55 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 11:55 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1155 PM CDT Mon Aug 1 2016

.UPDATE...
Issued at 846 PM CDT Mon Aug 1 2016

With convection out in Nebraska failing to materialize and the
weak elevated ribbon of showers fading, have overhauled the POP
and QPF forecast overnight to align with the most recent HRRR
runs. This take the heaviest swath of rain across far southern
Iowa late tonight and into the morning hours. However, the
development of convection near SW NE/NW KS and the warming of
cloud tops downstream of the growing anvil does not bode well for
convection redeveloping over central NE, which would be the source
region for any storms that would reach Iowa given the current
Corfidi vector orientation. Upper level shortwave over central NE
in water vapor will make into W Iowa in about 4-6 hours and may
provide the needed support for new thunderstorm growth along the
MUCAPE gradient situated along the Missouri River valley.

&&

.SHORT TERM.../Tonight/
Issued at 640 PM CDT Mon Aug 1 2016

Given latest satellite, radar, and CAM trends, have delayed the
onset of precip over the CWA and pushed the axis of heavier rain
further south. Confidence remains low on the on whether the heavy
rain threat will even materialize. Latest HRRR and other solutions
take a weak MCS across far SW Iowa and leave the rest of the state
with only token amounts of rain. This aligns well with the
instability and moisture convergence axis centered over SE NE.
Should this solution begin to pan out in the next few hours, a
large overhaul of the overnight forecast package will be needed.

.LONG TERM.../Tuesday through Monday/
Issued at 326 PM CDT Mon Aug 1 2016

The thunderstorm complex forecast for tonight will depart to the
east on Tuesday morning, in its wake pushing a weak
trough/outflow boundary down toward southern Iowa or even northern
Missouri, while the weak synoptic cool front remains to our
northwest across Siouxland. Between the two our forecast area
should see light and variable winds, some residual debris clouds,
and possibly diurnally driven isolated to scattered showers and
thunderstorms at times. This regime will suppress temperatures a
bit north of the trough/outflow boundary, but even there diurnal
heating should allow for decent recovery with highs in the mid to
upper 80s. On Wednesday night the synoptic boundary will move
southward across Iowa, reinforcing the preceding trough and likely
ending up near the IA/MO border. The reinforced boundary may again
provide a focus for some convection during peak heating Wednesday
afternoon/evening near the border, but otherwise Wednesday should
be mostly sunny and dry across the remainder of the area. High
temperature forecast will again be tricky as our area will reside
in north northeasterly surface flow north of the front, but
upstream observations and deterministic models indicate that the
temperature gradient across the boundary will be washed out by
that time and insolation will diminish it further. Have maintained
highs in the lower 90s south of I-80, but confidence is low for
both Tuesday and Wednesday temperature forecasts.

On Wednesday night we will see return flow and quiet weather as
low- level winds turn back to southeast then south. Meanwhile a
more robust northern stream system will be moving along the
Canadian border, and will push a more substantial cold front and
accompanying thunderstorms through Iowa around Thursday afternoon
and evening. This means Thursday has a high confidence in seeing
hot and humid weather, likely the highest temperatures of the week
for most of our forecast area. Dewpoints will also pool in the
mid-70s near the boundary and may result in hazardous heat index
values. We will be monitoring this threat as the week progresses.

From Friday through Monday an interesting large-scale weather
pattern may be shaping up, with a fairly consistent signal from
both the GFS and ECMWF for the last couple of days. Roughly zonal
steering flow aloft will be permeated by a series of shortwave
impulses. Meanwhile a surface low pressure center will develop
over Kansas and remain nearly stationary for several days around
the weekend. Within this setup a large zone of frontogenetical
forcing and warm air advection lying beneath a band of repeated
mid-level forcing will be conducive to several rounds of showers
and thunderstorms. If the surface warm front remains south of our
area then the severe weather threat will be mitigated, but there
is an increasing possibility of widespread heavy rainfall over the
weekend. Stay tuned for updates on this possibility throughout the
week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1155 PM CDT Mon Aug 1 2016

Showers and thunderstorms will track across primarily the southern
portions of the forecast area early this morning between 08 and
14Z with conditions falling to IFR in the strongest storms. MVFR
to IFR cigs may also form north of the complex over northern IA
this morning. Winds veer from south to north during the afternoon
as a front pushes through.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Skow
SHORT TERM...Skow
LONG TERM...Lee
AVIATION...Skow
Hazardous weather outlook, Aug 1, 10:21 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1021 PM CDT MON AUG 1 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-030330-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1021 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AFTER MIDNIGHT. LOCALLY
HEAVY RAINFALL COULD OCCUR AND CAUSE FLOODING...ESPECIALLY IN
URBAN AREAS. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL LINGER MAINLY OVER SOUTHERN AND EASTERN
IOWA FROM TUESDAY INTO WEDNESDAY. THERE IS A LOW THREAT OF SEVERE
WEATHER DURING THIS TIME.

THUNDERSTORM CHANCES WILL RETURN LATE THURSDAY AND PERSIST AT
INTERVALS THROUGH SUNDAY. SEVERE WEATHER CHANCES ARE UNCERTAIN AT
THIS TIME. HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AT TIMES THIS WEEK.

KS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:21 AM CDTSpecial Weather StatementDMXPoweshiek39 min

Nearby

Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.